Tricyclic Overdose (Sodium-Channel Blocker Toxicity)

Background

The ECG is a vital tool in the prompt diagnosis of poisoning with sodium-channel blocking medications such as:

  • Tricyclic antidepressants (= most common)
  • Type Ia antiarrhythmics (quinidine, procainamide)
  • Type Ic antiarrhythmics (flecainide, encainide)
  • Local anaesthetics (bupivacaine, ropivacaine)
  • Antimalarials (chloroquine, hydroxychloroquine)
  • Dextropropoxyphene
  • Propranolol
  • Carbamazepine
  • Quinine

The two main adverse effects of sodium-channel blocker poisoning are seizures and ventricular dysrhythmias (due to blockade of sodium channels in the CNS and myocardium)

Handy tip: An ECG should be taken in all patients who present with a deliberate self-poisoning (or altered GCS of unknown aetiology) to screen for TCA overdose.

Typical example of TCA toxicity

Electrocardiographic Features of Sodium-Channel Blockade

Features consistent with sodium-channel blockade are:

Fast sodium channel blockade

Dominant secondary R wave (R') in aVR > 3mm

Patients with tricyclic overdose will also usually demonstrate sinus tachycardia secondary to muscarinic (M1) receptor blockade.

Clinical Features of Tricyclic Overdose

In overdose, the tricyclics produce rapid onset (within 1-2 hours) of:

  • Sedation and coma
  • Seizures
  • Hypotension
  • Tachycardia
  • Broad complex dysrhythmias
  • Anticholinergic syndrome

Tricyclics mediate their cardiotoxic effects via blockade of myocardial fast sodium channels (QRS prolongation, tall R wave in aVR), inhibition of potassium channels (QTc prolongation) and direct myocardial depression. Other toxic effects are produced by blockade at muscarinic (M1), histamine (H1) and α1-adenergic receptors.

The degree of QRS broadening on the ECG is correlated with adverse events:

  • QRS > 100 ms is predictive of seizures
  • QRS > 160 ms is predictive of ventricular arrhythmias (e.g. VT)

Management of Significant Tricyclic Overdose (> 10mg/kg) with Signs of Cardiotoxicity (ECG changes)

  • Patients need to be managed in a monitored area equipped for airway management and resuscitation.
  • Secure IV access, adminster high flow oxygen and attach monitoring equipment.
  • Administer IV sodium bicarbonate 100 mEq (1-2 mEq / kg); repeat every few minutes until BP improves and QRS complexes begin to narrow.
  • Intubate as soon as possible.
  • Hyperventilate to maintain a pH of 7.50 – 7.55.
  • Once the airway is secure, place a nasogastric tube and give 50g (1g/kg) of activated charcoal.
  • Treat seizures with IV benzodiazepines (e.g. diazepam 5-10mg).
  • Treat hypotension with a crystalloid bolus (10-20 mL/kg). If this is unsuccessful in restoring BP then consider starting vasopressors (e.g. noradrenaline infusion).
  • If arrhythmias occur, the first step is to give more sodium bicarbonate. Lidocaine (1.5mg/kg) IV is a third-line agent (after bicarbonate and hyperventilation) once pH is > 7.5.
  • Avoid Ia (procainamide) and Ic (flecainide) antiarrhythmics, beta-blockers and amiodarone as they may worsen hypotension and conduction abnormalities.
  • Admit the patient to the intensive care unit for ongoing management.

Example ECGs

Example 1a – TCA overdose

Typical ECG of TCA toxicity demonstrating:

  • Sinus tachycardia with first-degree AV block (P waves hidden in the T waves, best seen in V1-2).
  • Broad QRS complexes.
  • Positive R’ wave in aVR.

 

Example 1b – Worsening TCA toxicity

  • A second ECG of the same patient showing worsening TCA cardiotoxicity with marked QRS broadening producing a sine wave appearance reminiscent of hyperkalaemia.

 

Example 1c – Resolution of TCA toxicity with treatment (bicarbonate and hyperventilation)

  • Third ECG of the same patient after serum alkalinisation with sodium bicarbonate, intubation and hyperventilation.
  • The QRS duration has narrowed back to normal and the R’ wave in aVR has disappeared.

 

Example 2 – Massive TCA overdose

  • Another example of severe TCA cardiotoxicity after ingestion of 35 mg/kg doxepin.
  • There is marked QRS widening with tachycardia and a positive R’ wave in aVR.

 

Example 3 – Flecainide overdose

  • Similar ECG changes are seen with other sodium-channel blocking agents.
  • This ECG demonstrates QRS widening and positive R’ wave in aVR consistent with sodium-channel blockade in a patient with flecainide poisoning.

 

Example 4 – Flecainide overdose

  • Another example of flecainide cardiotoxicity.

 

Further Reading

Author Credits

References

  • Cameron P, Jelinek G, Kelly AM, Murray L, Brown AFT. Textbook of Adult Emergency Medicine (3rd edition), Churchill Livingstone Elsevier 2009.
  • Hutchinson MD, Traub SJ. Tricyclic Antidepressant Poisoning. Up To Date, 2008.http://www.uptodate.com
  • Life in the Fast Lane. Toxicology Conundrum 022 — Tricyclic antidepressant toxicity.
  • Murray L, Daly F, Little M, Cadogan M. Toxicology Handbook (second edition). Elsevier, 2011.
Print Friendly

Comments

  1. says

    We should get away from using mEq as they are not routinely used in teaching or prescribing. It so happens because of valence that sodium bicarb is mmol = mEq. So why not say mmol. Also 1ml = 1mmol = 1 mEq for 8.4% solution so you could say mls and stop all confusion. Don.

Trackbacks

Comments